Lesson of the week: Deaths from low dose paracetamol poisoningBMJ 1998; 316 doi: https://doi.org/10.1136/bmj.316.7146.1724 (Published 06 June 1998) Cite this as: BMJ 1998;316:1724
- S Bridger, clinical research fellowa,
- K Henderson, specialist registrarb,
- E Glucksman, consultantb,
- A J Ellis, specialist registrarc,
- J A Henry, professor (firstname.lastname@example.org)d,
- Roger Williams, professorc
- aDepartment of Medicine, King's College School of Medicine, London SE5 9PJ,
- bAccident and Emergency Department, King's College Hospital, London SE5 9RS,
- cInstitute of Liver Studies, King's College Hospital,
- dAccident and Emergency Department, St Mary's Hospital, London W2 1NY
- Correspondence to: Professor Henry
- Accepted 3 December 1997
Patients with serum paracetamol concentrations below the standard treatment line may develop acute liver failure Paracetamol is the most commonly used substance in self poisoning (about 70 000 cases annually in Britain1) and is the most frequent subject of inquiries to the National Poisons Information Services.2 Paracetamol overdose is the commonest cause of acute liver failure in the United Kingdom,3 accounting for at least half of all cases sent to tertiary referral units. To decrease the chance of liver damage in cases of paracetamol overdose, protocols and guidelines for treating patients with an antidote before referral to specialist care have been drawn up. The antidote acetylcysteine should be given to all patients with a serum paracetamol concentration >200 mg/l four hours after ingestion of the drug. A nomogram in which this value is joined to an end point of 25 mg/l at 16 hours allows identification over this period of the patients who should receive the antidote.4 If the antidote is not given, over 60% of patients with serum paracetamol concentrations above the treatment line may develop serious liver damage, and of these about 5% will die.5 Recent studies also suggest that acetylcysteine given after 16 hours, even at the stage of encephalopathy, can reduce the frequency of multiorgan failure and improve survival. 6 7 Factors that have been reported to enhance hepatotoxicity include chronic alcohol misuse,8 eating disorders,9 and enzyme inducing drugs,10 and in each of these contexts treatment is advisable below the treatment line.
No deaths have been reported in any of the major treatment trials of paracetamol overdose,11 12 13 14 however high the initial serum paracetamol concentration, provided acetylcysteine was given within 10 hours of the drug's ingestion. Furthermore, there was only a 2% incidence of serious …
Log in using your username and password
Log in through your institution
Subscribe from £173 *
Subscribe and get access to all BMJ articles, and much more.
* For online subscription
Access this article for 1 day for:
£38 / $45 / €42 (excludes VAT)
You can download a PDF version for your personal record.